BENADRYL (DIPHENHYDRAMINE) FOR INSOMNIA: WHAT IS THE HIGHEST DOSE ONE MAY TAKE?
0.375 mg alprazolam is not enough to keep me asleep all night and I do not want to take more.
I thought I would try plain old Benadryl (diphenhydramine) for sleep instead. It is readily available, inexpensive, relatively safe, and widely-used.
I know from past experience that 25 mg does NOT work. I don't even feel it. I wanted to know from my cherished colleagues here if I may go up to 50 mg or even 75 mg at night to get a full night's sleep WITHOUT interruption.
Is 50 mg / 75 mg okay h.s.? Thanks for letting me know.
I have read online (unverified) reports of people taking up to 250 mg every night. This sounds steep. I just wanted to ask my cherished colleagues for counsel.
Yes, 50-75mg at night is certainly ok. There are some more side effects you will experience with benadryl including, but not limited to, dry mouth and constipation. The overdose amount on benadryl is actually a considerably high number, so I would feel safe with this medication. I hope you find what works for you and get some rest soon! Best wishes,
Sorry to hear about the insomnia-- insomnia bytes... I would check with a doc or nurse practitioner on the dosage of the diphenhydramine (benedryl) as there could be some harmful effects on the body. I'm sure you are aware that often diphenydramine is sold together with acetaminophin (tylenol) which must never be exceeded in dosage printed on bottle. People have died from taking acetaminophin together with alcohol due to toxic liver damage--it's a very potent drug on the body. I don't know much about benedryl except that it is not safe to take more than what's on the bottle (i.e., 2 pills? max 50mg). Benedryl can cause many other side-effects such as restlessness and agitation. It can also cause spasms related to the esophogas (spelling) or some kind of spasms in the chest that cause many people to think it's their heart. Many people can only take 25mg. Some hospitals and clinics have a nurse phone line and others are available online. Sorry, i don't have any links. A doctor advised not to take alprazolam on a daily basis, but only 3 or 4 days per week and then 3 days off. Taking alprazolam for sleep on a daily basis is starting down a road that will lead to more insomnia, unfortunately. There are many medications these days for depression that have a side effect of drowsiness. I take Remeron (mirtazapine) at night which helps with sleep. I noticed there are some new over the counter sleep aids that are naturopathic and there are also numerous sleep aids that can be found in a health food store. Insomnia can have many causes such as nasal problems that require wearing a face mask hooked up to an air pump which must be determined by a sleep clinic. I talked with a retired guy near 80 years old who could only sleep less than 2 hours a night. He went to the sleep clinic and they gave him one of those ventilater units and he was totally cured. You might try sleeping inclined a bit like in a recliner, but it should be padded well to avoid circulation problems (arms/legs falling asleep which can be dangerous). I used to put one of those camping foam pads on a recliner until I found one on sale with lots of padding. I sleep better propped up. I probably should do a sleep study to see if I need the air pump thing, but I don't have medical coverage at the moment. There are also sleep guidelines such as the psychology of insomnia and using the bed only for sleeping and not tossing and turning so as to associate the bed with sleep. Not exercising close to evening is advised as well as no caffeine after noon. Believe it or not, more than one cup of coffee can cause sleep problems. Sometimes it takes a few hours to unwind from job stress in which case listening to low-key music, or other distractions such as a jacuzzi, shower, etc...
I picked up a book about insomnia that I hope to read soon.
I don't recommend the newer "designer-drug" sleep aids since people have reported some sleep disturbances such as driving in their sleep, etc.... One lady on TV on one of these modern sleep aids drove her car in her sleep into a telephone pole and was arrested. When I was in the hospital for depression in 2009, someone asked how many people had driven their car in their sleep and more than a few people raised their hands. That's why I wouldn't touch the modern sleep aids. So, I'd recommend one of the depression meds that causes drowsiness, since depression can also cause insomnia. This is something only a doctor/nurse-practitioner can determine. But most of these medications are not approved for treating insomnia. Trying to self-medicate without a doctor's supervision or medical guidance of some kind can be deadly. Sudden withdrawal from anti-depressant or anti-psychotic meds can cause serious side-effects that can be fatal like NMS which is some kind of neuroleptic shock that they don't quite understand yet. Just because a drug company says an over the counter drug is safe, doesn't mean that it is guaranteed to be so for every person in every case. You might try combining the alprazolam with the benedryl after getting medical approval for drug-interaction warnings. Many prescription drugs do not interact well with over the counter meds or naturopathic over the counter remedies... better to be safe than sorry. When I really can't sleep, I'll take a benzodiazepine (narcotic-based tranquilizer) together with one (25mg) benedryl and the Remeron mentioned above. But clear it with a medical professional first for drug interactions. They didn't know that even three drinks together with 2 tylenol's could be fatal until people died from it. Don't be a lab-rat. We only have one liver--
That's about all I can think of at the moment--
50 mg is the recommended dose. If you have trouble sleeping and the xanax dose you take is not effective. Let the prescribing MD know so he can either increase xanax dose or prescribe a sleep aid. Better than self medicating and adding meds to xanax dose.
I have tried over 50mg of benadryl to see if it worked better but found anything over 50mg is not more effecrtiveq.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.